AAN 2019—Immune checkpoint inhibitors linked to neurologic adverse events


  • Daniel M. Keller, Ph.D
  • Conference Reports
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

Takeaway

  • Neurologic immune-related adverse events (NIrAEs) have been associated with use of immune checkpoint inhibitors (ICIs) for cancer therapy.
  • NIrAEs occurred more often with the use of anti-CTLA-4.

Why this matters

  • Clinicians need to recognize the variety of NIrAEs with use of ICIs and how to treat for best outcomes.
  • NIrAEs may overlap with systemic adverse effects.

Study design  

  • Search of Massachusetts General Hospital database identified patients receiving ICIs June 2011-December 2017.
  • Clinical data derived from patients’ medical records.

Key results

  • 1851 patients received ICIs.
  • 28 (1.5%) had grade 3/4 NIrAEs.
  • Malignancies: 21 melanomas, 5 adenocarcinomas, 1 renal cell carcinoma,1 Hodgkin’s lymphoma.
  • NIrAEs occurred more often with use of cytotoxic-T-lymphocyte-4 inhibitors alone (2.2%) or with programmed death-1 (PD-1) inhibitors or PD-1 ligand inhibitors (2.7%) vs anti-PD-1 monotherapy (1.0%).
  • Immune-mediated central nervous system involvement occurred in 9 (28%) patients.
  • 70% of NIrAEs occurred within 1-4 ICI cycles.
  • Intravenous/oral corticosteroids were associated with favorable outcome (76% vs 24%, P<.05>
  • Retreatment with ICIs associated with recurrent neurologic symptoms in 7 patients (P<.01>

Limitations

  • Data captured through December 2017.
  • More recent practice may change NIrAE incidence.